Alert archive / Washington / Wind Advisories in 2009

Wind Advisory 5, NWS Seattle, WA

March 2, 2009San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Mar 2, 2009, 6:19 AM PST for San Juan County, Washington. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2009, 6:19 AM PST (14:19 UTC)
Expired
Mar 2, 2009, 10:00 AM PST
In force
4 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 2.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2009-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2009-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 021419
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
619 AM PST MON MAR 2 2009

...A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF THE NORTH INTERIOR
THROUGH 10 AM THIS MORNING...

.A SMALL AND FAST MOVING LOW PRESSURE SYSTEM MOVING FROM THE NORTH
COAST OF WESTERN WASHINGTON INTO VANCOUVER ISLAND WILL PRODUCE
VERY WINDY CONDITIONS THIS MORNING. WINDS WILL RELAX AFTER 10 AM
AS THE LOW FILLS AND MOVES AWAY FROM THE AREA.

WAZ001-503-506-510-021800-
/O.NEW.KSEW.WI.Y.0005.090302T1419Z-090302T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
619 AM PST MON MAR 2 2009

...WIND ADVISORY IN EFFECT FOR THE NORTHWEST INTERIOR ZONES UNTIL 
10 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. 

EXPECT SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH TO
CONTINUE UNTIL ABOUT 10 AM. WINDS WILL DECREASE LATE THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

ALBRECHT
WEATHER.GOV/SEATTLE
1 follow-up statement
000 
WWUS76 KSEW 021511
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
711 AM PST MON MAR 2 2009

...A WIND ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE NORTH
INTERIOR AND HAS NOW BEEN ISSUED FOR THE WESTERN STRAIT OF JUAN DE
FUCA AREA THROUGH 10 AM THIS MORNING...

.A SMALL AND FAST MOVING LOW PRESSURE SYSTEM MOVING FROM THE
NORTH COAST OF WESTERN WASHINGTON INTO VANCOUVER ISLAND WILL
PRODUCE VERY WINDY CONDITIONS THIS MORNING. WINDS WILL RELAX
AFTER 10 AM AS THE LOW FILLS AND MOVES AWAY FROM THE AREA.

WAZ515-021800-
/O.EXA.KSEW.WI.Y.0005.000000T0000Z-090302T1800Z/
WESTERN STRAIT OF JUAN DE FUCA-
711 AM PST MON MAR 2 2009

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST THIS MORNING. 

EXPECT SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH TO
CONTINUE UNTIL ABOUT 10 AM. WINDS WILL DECREASE LATE THIS
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

WAZ001-503-506-510-021800-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-090302T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
711 AM PST MON MAR 2 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING. 

EXPECT SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH TO
CONTINUE UNTIL ABOUT 10 AM. WINDS WILL DECREASE LATE THIS
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 2, 3:25 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 2, 3:25 AM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
325 AM PST MON MAR 2 2009

.SYNOPSIS...RAIN WILL TURN TO SHOWERS TODAY AND IT WILL BECOME
BREEZY AS A LOW MOVES NORTH THROUGH THE COASTAL WATERS. AFTER A
BRIEF BREAK THIS EVENING...ANOTHER DISTURBANCE ROTATING AROUND AN
UPPER LOW OFF THE OREGON COAST WILL MOVE NORTH THROUGH THE AREA
TUESDAY. AN UPPER TROUGH WILL DROP SOUTHEAST FROM THE GULF OF ALASKA
REACHING THE AREA LATE WED NIGHT AND THU. MAINLY DRY CONDITIONS ARE
EXPECTED FRIDAY AS COLD HIGH PRESSURE DROPS SOUTH FROM BRITISH
COLUMBIA.

&&

.SHORT TERM...LONG WAVE RIDGES CONTINUE ALONG 165W AND IN THE
INTERMOUNTAIN WEST WHILE A DEEP TROUGH CONTINUES ALONG ABOUT 135W.
IN THE SHORT TERM MODELS ARE CONSISTENT IN SLOWLY PROGRESSING
FEATURES EASTWARD WITH THE TROUGH AXIS MOVING ONSHORE WED. LONG
RANGE MODELS SHOW INCREASING DIVERGENCE AFTER WED...THE GFS SHOWS A
STRONG SHORT WAVE TROUGH MOVING SOUTH FROM AK INTO OUR AREA WED
NIGHT INTO LATE IN THE WEEK WHILE THE USUALLY MORE RELIABLE ECMWF
BEING MORE PROGRESSIVE TAKES THE TROUGH AND COLD AIR IN FAR TO THE
EAST OF THE AREA. THE MODELS ARE QUITE SENSITIVE TO THE POSITION OF
A LONG WAVE RIDGE OFFSHORE...AND HUGE FORECAST ERRORS CAN OCCUR WHEN
THE RIDGE AXIS IS AROUND 145W. HENCE CONFIDENCE IN THE  FORECAST...
PARTICULARLY THE LONG RANGE...IS DECREASING WITH EACH MODEL CYCLE.

IN THE SHORT TERM A VERTICALLY STACKED 975 MB LOW SITS NEAR 48N 134W
AS COLD AIR WRAPS AROUND TO ITS SOUTH. THE MAIN JET AXIS APPEARS TO
MOVE INTO CENTRAL CALIFORNIA WHILE A FEATURE LOOKING MUCH LIKE AN
INSTANT OCCLUSION IS SEEN IN THE CENTRAL OREGON COASTAL WATERS AND
IS MOVING RAPIDLY NORTHWARD. CANADIAN FORECASTERS ARE WORRIED ABOUT
THIS FEATURE AS ONE OF THEIR HIGH RESOLUTION MODELS SHOW IT
PRODUCING A BRIEF BURST OF STRONG SW WINDS FROM THE N WA COAST INTO
VANCOUVER ISLAND AS IT PASSES BY BETWEEN 14Z AND 18Z. NONE OF THE US
MODELS SHOW MORE THAN 25-30 KT ALONG THE COASTAL WATERS IN A POST
LOW SOUTHERLY SURGE. AT THIS POINT SEE ONLY MODEST PRES RISES OFF
THE CENTRAL AND SOUTH OREGON COASTLINES...SO WILL MAINTAIN
CONTINUITY WITH MODEL GUIDANCE AND PREVIOUS FORECASTS AND MONITOR
THE PROGRESS AND DEVELOPMENT OF THE SYSTEM CLOSELY OVER THE NEXT FEW
HOURS. A SHORT FUSED UPDATE WILL BE MADE IF WARRANTED.

AFTER A BREAK IN THE ACTION LATE THIS AFTERNOON AND THIS
EVENING...MODELS ALL WRAP ANOTHER DEFORMATION BAND UP OVER OREGON
AND LIFT IT UP THRU W WA DURING THE DAY TUE. TIMING THESE FEATURES
CAN BE FUTILE...BUT GUIDANCE APPEARS REASONABLE AND WILL BE
FOLLOWED. YET ANOTHER BRIEF BREAK OCCURS LATER TUE NIGHT INTO
WED...WITH SOME CHANCE THAT MORE MOISTURE WILL WRAP AROUND THE
SYSTEM MOVING BY JUST TO THE SOUTH OF THE FORECAST AREA. WITH A
TROUGH AXIS MOVING THROUGH THE AREA AND MAIN ENERGY PASSING BY JUST
TO THE SOUTH OF THE AREA...SNOWFALL IN THE MOUNTAINS IS EXPECTED TO
STAY BELOW ADVISORY CRITERIA THRU MID WEEK. ALBRECHT

.LONG TERM...THE ECMWF HAS REALLY JUMPED ON THE BANDWAGON THAT
SHORTWAVE ENERGY AND COLD AIR WILL PASS WELL EAST OF THE STATE
WED AND THU AS A PROGRESSIVE NORTHERN STREAM SYSTEM NEAR 45N/165W
WED NIGHT SHUNTS AN UPPER RIDGE EWD. IN THE MEAN TIME THE ECMWF
SHOWS A DEEP LOW PERSISTING OFF N CA...AND THE END RESULT IS SPLIT
FLOW. THE OTHER END OF THE SPECTRUM IS THE GFS THAT SHOWS LESS
NORTHERN STREAM PROGRESSION WITH COLD AIR DROPPING FROM THE YUKON
INTO B.C. THU AND A STRONG SHORT WAVE TROUGH MOVING INTO WA. THE GFS
CONTINUES TO SHOW INTERESTING POSSIBILITIES FOR FRASER OUTFLOW AND
LOW SNOW LEVELS THU/THU NIGHT FOLLOWED BY DRYING FRI. WITH THE LARGE
MODEL DIFFERENCES...WILL KEEP THE EXTENDED FORECAST AS IS. THE
EXTENDED CURRENTLY FOLLOWS A LESS EXTREME VERSION OF THE GFS
SOLUTION. ALBRECHT

&&

.AVIATION...STRONG UPPER LEVEL LOW CONTINUES TO SPIN OFFSHORE WITH
SOUTHERLY FLOW ACROSS W WA. FRONTAL BAND WILL SWEEP EAST THROUGH THE
REGION THIS MORNING WITH RAIN CHANGING TO ISOLD-SCATTERED SHOWERS
THIS AFTERNOON. WILL SEE A BRIEF BREAK IN THE WEATHER LATE AFTERNOON
AND EVENING...THEN RAIN SPREADING NORTH AGAIN EARLY TUE AS ANOTHER
DISTURBANCE SWINGS THROUGH.

KSEA...RAIN WILL CONTINUE THIS MORNING AS A FRONTAL BAND MOVES EAST
THROUGH THE REGION. MAY SEE A BREAK IN THE ACTION THIS
AFTERNOON/EVENING...THEN RAIN INCREASING ONCE AGAIN EARLY TUE AS
ANOTHER DISTURBANCE PASSES THROUGH. WINDS WILL REMAIN E TO SE. 33

&&

.MARINE...STRONG 978MB LOW CONTINUES TO SPIN OFFSHORE NEAR 47N/134W
AND WILL HEAD NORTH TOWARD THE QUEEN CHARLOTTES TODAY. OFFSHORE FLOW
WILL PERSIST ACROSS THE REGION WITH SMALL CRAFT ADVISORY CONDITIONS
ACROSS ALL WATERS. WILL STICK WITH WINDS 20-30 KT OVER THE COASTAL
WATERS TODAY. IR SAT DOES SHOW A DISTURBANCE MOVING THROUGH THE ORE
COASTAL WATERS THAT WILL HEAD N INTO THE WA COASTAL WATERS. COASTAL
AND OFFSHORE BUOYS ARE NOT PICKING UP ON GALES. BUOY 005 WHICH IS
ADRIFT AND HAPPENS TO BE RIGHT UNDER THIS DISTURBANCE AND ONLY
INDICATES GUSTS TO 25KT. AND BUOY 029 IS EVEN LIGHTER. WINDS WILL
EASE THIS EVENING WITH JUST SMALL CRAFT WINDS REMAINING OVER THE
COASTAL WATERS AND WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA.

THE LOW WILL SPLIT INTO 2 SEPARATE CENTERS OVERNIGHT...BUT EACH
LOW PRES CENTER WILL REMAIN OVER THE OFFSHORE WATERS OR BEYOND. LOW
PRES WILL FURTHER WEAKEN ON TUE AND HEAD BACK SE TOWARDS THE WATERS
OFF N CA. ANOTHER COLD FRONT WILL PASS THROUGH THE REGION ON THU. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
     SMALL CRAFT ADVISORY GRAYS HARBOR BAR FOR ROUGH CONDITIONS.

WEATHER.GOV/SEATTLE

FOR THE ENHANCED AFD PLEASE VISIT

WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:25 AM PSTGale WarningSEW6 hr
Mar 2, 2:39 PM PSTSmall Craft AdvisorySEW6 hr
Mar 2, 2:39 PM PSTSmall Craft Advisory for Hazardous SeasSEW51 hr

Nearby

Wind Advisories in Washington, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.